Advanced Search

Home > Journals > Minerva Endocrinologica > Past Issues > Minerva Endocrinologica 2004 June;29(2) > Minerva Endocrinologica 2004 June;29(2):71-6



A Journal on Endocrine System Diseases

Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,118

Frequency: Quarterly

ISSN 0391-1977

Online ISSN 1827-1634


Minerva Endocrinologica 2004 June;29(2):71-6


A rare hyperthyroid syndrome

Artuso V., Roiter I.

The exophthalmos, myxedema, acropachy (EMA) syndrome is a rare extrathyroid syndrome, interesting about 1% of the patients affected by extrathyroid complications of Graves' disease. The ratio female/male is 3.4:1 and this case report is very rare. The patient, a 52-year-old man, presented a serious ophthalmopathy with pretibial myxedema, acropachy with joint pain. The triad manifested itself after some ophthalmopathy treatments, i.e. total thyroidectomy, steroidal retrobulbar therapy and radiotherapy. The patient received T4 therapy and the thyroid function status was normal. The appearance of the EMA syndrome coincided with the fast worsening of the ophthalmopathy. This case report confirms previous observations regarding the chronological sequence of presentations of extrathyroidal manifestations of autoimmune thyroid disease. The thyroid disease develops first, followed by ophthalmopathy, then dermopathy, and finally, acropachy. The thyroid acropachy shows some differences between pulmonary and paraneoplastic osteoarthropathy, due to the presence of thyroid dermopathy and ophtalmopathy (EMA) and to the different subperiosteal proliferation. Steroidal therapy improved the ophthalmopathy, the pretibial myxedema and the acropachy. The improvement obtained has been faster as regards the exophtalmos and myxedema, slower as regards the acropachy, but of the same importance. In conclusion, acropachy is the latest manifestation of EMA and coincides with the worsening of ophthalmopathy. The traditional steroidal therapy is effective to improve the syndrome.

language: Italian


top of page